PPI use does not appear to increase risk of osteoporosis or bone mineral density loss
FRIDAY, April 2 (HealthDay News) -- Despite some evidence associating proton-pump inhibitors (PPIs) with an increased risk of hip fractures, chronic PPI use does not appear to be associated with osteoporosis or accelerated bone mineral density loss, according to research published in the March issue of Gastroenterology.
Laura E. Targownik, M.D., of the University of Manitoba in Winnipeg, Canada, and colleagues performed two separate analyses: a cross-sectional study comparing subjects with established osteoporosis at the hip or lumbar vertebrae to controls with normal bone mineral density, and a longitudinal analysis comparing change in bone mineral density between PPI users and non-PPI users.
The researchers found that PPI use of more than 1,500 doses over the previous five years was not associated with osteoporosis at either the hip or the lumbar spine (odds ratios, 0.84 and 0.79, respectively). In the longitudinal study, they observed no significant decrease in bone mineral density at either site attributable to PPI use. They concluded that any link between PPI use and hip fracture is probably attributable to factors unrelated to osteoporosis.
"At this time, we would recommend that long-term PPI users should not discontinue these medications," the authors conclude. "However, because PPIs are often used in situations in which they are not indicated or other less powerful medications may be substituted, the ongoing requirement for PPI use in any individual patients should be addressed and should strive to limit their use in clinical situations in which continuous PPI therapy is absolutely indicated."
One author reported financial relationships with Janssen-Ortho Canada and Astra-Zeneca Canada, both of which either do, or at one time did, market PPIs in Canada.
Full Text (subscription or payment may be required)